Virginia, 2016

Flash Flooding in Virginia, July 27, 2016

July 27, 2016 · NWS MRX · 3 events in 1 county or zone

Summer convection produced flash flooding in Wise County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Summer convection produced flash flooding in Wise County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 27, 2:11 PM EST, 3 hours 34 minutes earlier.

Area forecast discussion, Jul 27, 2:11 PM EST, 3 hours 34 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
311 PM EDT WED JUL 27 2016

.SHORT TERM...(Tonight and Tomorrow)...

Isolated-to-scattered convection will continue during the
overnight hours as an upper level disturbance approaches our area
from out of the southwest out ahead of an incoming trough. Some of
these showers and storms will still pose the risk of localized
heavy rainfall due to the high PWS that are in place. Overnight
lows will be mild with near 70 north and low-to-mid 70s south.

Tomorrow will feature the best rain chances we've had in quite some
time as an upper level disturbance gets absorbed into an incoming
trough and swings across the area through the day. This upper level
disturbance originated in the Gulf of Mexico and brings with it near
record PWS for this time of year. Soundings PWS top out around the 2
inch mark for most areas. Very high PWS combined with long skinny
CAPE profiles, 15 to 16k foot freezing levels, and a southwesterly
mean flow will lead to the threat of heavy rainfall. Models in
fairly good agreement that the main precip axis will stay off to our
north. Having said that, our northern most areas from the Northern
Plateau and up through Southwest Virginia will be closest to the
main axis and will therefore have the best chances of seeing heavier
rains. All other locations could still see periods of localized
heavy rain throughout the day. We will continue to monitor trends to
see if there is any southward shift in the main QPF axis. Increased
clouds and precip will allow for temps in the mid to upper 80s by
tomorrow afternoon. Incoming trough will also make for a breezy day
across the valley with sustained winds from 10 to 15 kts with
occasional gusts up to 20kts.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)...

Low to our southwest that has been riding around the ridge will
likely move just north of our area as we head into the end of the
work week. This will help to bring a breakdown in the ridge and
bring in increased moisture that is wrapped up with this system.
Precipitable water values will increase to around or above 2 inches
on Thursday leading to chances to see heavy rainfall with storms in
the area. Highest PW values and best lift associated with this
system looks to be closer to Eastern Kentucky into the Virginias,
but that doesn't rule out the possibility of some of our counties
receiving heavy rain Thursday into Friday. In addition to heavy
rainfall in some locations, enough CAPE/shear could combine with the
impulse moving through to provide an environment where strong to
severe storms might be possible. If strong storms do form, the
biggest threats would be locally heavy rainfall and strong winds.
One thing to watch, in regards to storm strength, will be cloud
coverage during the daytime, as increased cloud coverage would
likely inhibit daytime destabilization of the atmosphere.

After this system moves through we will be under a broad upper level
trough that will help keep temperatures near normal and allow for
several weaker impulses to move through the region and bring
continuous chances for showers and thunderstorms in the
afternoon/evenings. Ridge begins to move in from the west towards
the end of the forecast leading to increasing temperatures and
decreasing rain chances.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             75  89  73  88 /  40  60  50  50
Knoxville McGhee Tyson Airport, TN  74  88  71  86 /  50  60  60  50
Oak Ridge, TN                       74  86  71  86 /  50  70  60  50
Tri Cities Airport, TN              70  87  69  84 /  50  70  60  50

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&

SR/ABM
Hazardous weather outlook, Jul 27, 2:21 PM EST, 3 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
321 PM EDT WED JUL 27 2016

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-281930-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
321 PM EDT WED JUL 27 2016 /221 PM CDT WED JUL 27 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

AN APPROACHING MIDDLE LEVEL DISTURBANCE WILL MOVE ACROSS THE AREA
ON THURSDAY. EXPECT SCATTERED SHOWERS AND THUNDERSTORMS ON
THURSDAY AND THURSDAY NIGHT AS THIS SYSTEM MOVES ACROSS THE AREA.
SOME OF THESE STORMS COULD BECOME STRONG TO SEVERE WITH DAMAGING
WINDS AND LOCALLY HEAVY RAINFALL BEING THE MAIN THREATS. LOCALIZED
FLOODING IS POSSIBLE ACROSS AREAS THAT SEE REPEATED ROUNDS OF
SHOWERS AND STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jul 27, 3:06 PM EST, 2 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
406 PM EDT WED JUL 27 2016

NCZ060-TNZ086-087-272030-
CHEROKEE-SOUTHEAST MONROE-NORTHWEST MONROE-
406 PM EDT WED JUL 27 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CHEROKEE AND
SOUTHEASTERN MONROE COUNTIES...

AT 405 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 13 MILES NORTHWEST
OF MURPHY...MOVING NORTH AT 10 MPH.

WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
TELLICO PLAINS...HIAWASSE DAM...COKER CREEK...CITICO...
VIOLET AND UNAKA.

LAT...LON 3510 8429 3516 8430 3521 8429 3521 8431
      3545 8435 3548 8396 3545 8397 3541 8402
      3539 8401 3537 8401 3535 8404 3533 8403
      3531 8404 3530 8402 3515 8407
TIME...MOT...LOC 2005Z 181DEG 8KT 3526 8417

MJB
Special weather statement, Jul 27, 4:36 PM EST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
536 PM EDT WED JUL 27 2016

TNZ035-067-272215-
ROANE-MORGAN-
536 PM EDT WED JUL 27 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL ROANE AND
SOUTHEASTERN MORGAN COUNTIES...

AT 536 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTHEAST
OF WARTBURG...MOVING NORTH AT 10 MPH.

WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
OAK RIDGE...KINGSTON...WARTBURG...MIDTOWN...HARRIMAN...OAKDALE...
FROZEN HEAD S.P....COALFIELD...DEARMOND AND PETROS.

LAT...LON 3586 8459 3623 8461 3615 8445 3614 8445
      3613 8443 3611 8442 3611 8440 3608 8437
      3584 8443
TIME...MOT...LOC 2136Z 183DEG 11KT 3603 8448

MJB
Special weather statement, Jul 27, 4:55 PM EST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
555 PM EDT WED JUL 27 2016

TNZ086-272245-
NORTHWEST MONROE-
555 PM EDT WED JUL 27 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MONROE COUNTY...

AT 555 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR
MADISONVILLE... MOVING NORTH AT 15 MPH.

WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
SWEETWATER...MADISONVILLE...VONORE...TELLICO PLAINS...
MOUNT VERNON AND FORT LOUDON S.P..

LAT...LON 3537 8441 3540 8441 3540 8443 3542 8443
      3543 8444 3545 8443 3546 8445 3546 8444
      3551 8447 3563 8448 3561 8421 3535 8428
TIME...MOT...LOC 2155Z 186DEG 15KT 3548 8438

MJB
Special weather statement, Jul 27, 5:25 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
625 PM EDT WED JUL 27 2016

TNZ067-272300-
ROANE-
625 PM EDT WED JUL 27 2016

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ROANE COUNTY...

AT 625 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER FAIRVIEW...OR
NEAR KINGSTON...MOVING NORTH AT 5 MPH.

WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
KINGSTON...ROCKWOOD...FAIRVIEW...MIDTOWN...HARRIMAN AND PAINT ROCK.

LAT...LON 3571 8463 3573 8464 3572 8465 3593 8465
      3586 8437 3572 8449 3571 8452 3570 8452
      3569 8453 3568 8453 3568 8452 3567 8453
TIME...MOT...LOC 2225Z 196DEG 5KT 3581 8454

MJB

The radar

The Jackson,KY radar (KJKL), 109 km away, was scanning. The volume nearest the first event began at 22:46 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Wise

When
July 27, 5:45 PM EST to 6:45 PM EST
Where
Wise County, 3 mi ESE of Coeburn to 1 mi NE of Coeburn
Cause
Heavy Rain
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
36.913, -82.430

Water briefly went over a roadway and entered a home.

Flash Flood, Wise

When
July 27, 5:45 PM EST to 6:45 PM EST
Where
Wise County, 1.1 mi E of Stephens to 2 mi SE of Stephens
Cause
Heavy Rain
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
36.980, -82.580

Water covered Railroad Avenue and entered a home.

Flash Flood, Wise

When
July 27, 5:45 PM EST to 6:45 PM EST
Where
Wise County, Stephens to 1 mi NW of Stephens
Cause
Heavy Rain
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
36.980, -82.600

Water covered Stephens Road and entered a home.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2016Every state in 2016This day in weather historyWarnings in Virginia, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 656761, 656763, 656764.